Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Goodland, KS

May 14, 2018Logan County, Wallace County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 14, 2018, 7:39 PM CDT for Logan County, Wallace County, Wichita County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 7:39 PM CDT (00:39 UTC)
Expired
May 14, 2018, 8:30 PM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.75 in
Wind
70.0 mph

Counties Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:50 PM CDTHAIL 2.7515 N Leoti, KSBASEBALL SIZE HAIL BROKE WINDOWS ON A VEHICLE AND HOME. HAIL ALSO DAMAGED SIDING ON THE HOME. OCCURRED AT 0050 UTC, TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS53 KGLD 150039
SVRGLD
KSC109-199-203-150130-
/O.NEW.KGLD.SV.W.0016.180515T0039Z-180515T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
639 PM MDT MON MAY 14 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northern Wichita County in west central Kansas...
  Southeastern Wallace County in west central Kansas...
  Southwestern Logan County in west central Kansas...

* Until 730 PM MDT/830 PM CDT/

* At 638 PM MDT/738 PM CDT/, a severe thunderstorm was located 11
  miles south of Wallace, or 15 miles southeast of Sharon Springs,
  moving east at 40 mph.

  This is a very dangerous storm. 

  HAZARD...Baseball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* This severe thunderstorm will remain over mainly rural areas of
  northern Wichita...southeastern Wallace and southwestern Logan
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 10157 3870 10157 3870 10166 3888 10158
      3883 10098 3870 10103 3870 10113 3847 10113
TIME...MOT...LOC 0038Z 289DEG 35KT 3876 10152 

HAIL...2.75IN
WIND...70MPH
 
$$

DLF
3 follow-up statements
051 
WWUS53 KGLD 150056
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
756 PM CDT MON MAY 14 2018

KSC199-150103-
/O.CAN.KGLD.SV.W.0016.000000T0000Z-180515T0130Z/
Wallace KS-
756 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALLACE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved into 
Logan and Wichita Counties. Therefore, the warning for Wallace 
County has been cancelled.

LAT...LON 3863 10152 3870 10150 3870 10148 3873 10149
      3881 10146 3880 10099 3870 10103 3870 10113
      3847 10113
TIME...MOT...LOC 0053Z 289DEG 35KT 3871 10134 

$$

KSC109-203-150130-
/O.CON.KGLD.SV.W.0016.000000T0000Z-180515T0130Z/
Wichita KS-Logan KS-
756 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN WICHITA AND SOUTHWESTERN LOGAN COUNTIES...

At 753 PM CDT, a severe thunderstorm was located 15 miles north of
Leoti, moving east at 40 mph.

This storm is showing signs of weakening but is still a very 
dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

This severe thunderstorm will remain over mainly rural areas of
northern Wichita and southwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3863 10152 3870 10150 3870 10148 3873 10149
      3881 10146 3880 10099 3870 10103 3870 10113
      3847 10113
TIME...MOT...LOC 0053Z 289DEG 35KT 3871 10134 

HAIL...2.75IN
WIND...70MPH
 
$$

DLF
229 
WWUS53 KGLD 150107
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
807 PM CDT MON MAY 14 2018

KSC109-203-150130-
/O.CON.KGLD.SV.W.0016.000000T0000Z-180515T0130Z/
Wichita KS-Logan KS-
807 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN WICHITA AND SOUTH CENTRAL LOGAN COUNTIES...

At 807 PM CDT, a severe thunderstorm was located 13 miles north of
Modoc, moving east at 40 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Wichita and south central Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3859 10142 3876 10135 3876 10101 3870 10103
      3870 10113 3847 10113
TIME...MOT...LOC 0107Z 289DEG 35KT 3866 10117 

HAIL...2.75IN
WIND...70MPH
 
$$

DLF
122 
WWUS53 KGLD 150124
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
824 PM CDT MON MAY 14 2018

KSC109-203-150132-
/O.EXP.KGLD.SV.W.0016.000000T0000Z-180515T0130Z/
Wichita KS-Logan KS-
824 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WICHITA AND SOUTH
CENTRAL LOGAN COUNTIES WILL EXPIRE AT 830 PM CDT...
        
The storm which prompted the warning has moved into Scott County. 
Therefore the warning will be allowed to expire.

LAT...LON 3859 10142 3876 10135 3876 10101 3870 10103
      3870 10113 3847 10113
TIME...MOT...LOC 0122Z 289DEG 35KT 3862 10103 

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:49 PM CDT, 50 minutes earlier.

Area forecast discussion, May 14, 6:49 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
549 PM MDT Mon May 14 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 1210 PM MDT Mon May 14 2018

Synoptic Pattern: 18Z mesoanalysis data and WV imagery showed a
cut-off low centered invof the central NV/UT border. Southwest
flow aloft prevailed over the Rockies and High Plains. A series
of small amplitude waves were noted upstream invof the 4-corners
region. Surface analysis showed weak high pressure situated over
southeast WY, northeast CO and western NE. A stationary front
extended northeast from the TX panhandle through eastern KS into
northern MO/IL. A weak surface low was situated along the front
invof the central KS/OK border.

This Aft/Eve: Low-level E-SE /upslope/ flow is progged to develop
in eastern CO this afternoon in response to diurnal heating in
the Foothills and the development of a weak lee cyclone invof
northeast NM, with 500-1000 J/kg of MLCAPE resulting from
insolation and modest low-level moisture amidst seasonably steep
mid-level lapse rates. Scattered convection aided by weak upslope
flow and episodic DPVA attendant small amplitudes waves lifting
northeast across the Front Range /Foothills/ will progress E/NE
into northeast CO by late afternoon and early evening. A narrow
window for an isolated supercell /capable of all hazards/ will
exist prior to sunset when ongoing convection may encounter
increasingly backed low-level flow at the lower elevations in
northeast CO. Convection is expected to rapidly weaken with loss
of insolation after sunset.

Overnight: Convection allowing models such as the NAM NEST suggest
elevated convection may develop in southwest KS after 06Z, apparently
in association with low-level warm advection on the east/northeast
periphery of a weak lee cyclone in northeast NM and the TX
Panhandle. At this time, expect the bulk of such activity to
remain south of Greeley/Wichita counties - and little/no severe
threat (perhaps marginal hail).

Tuesday: A surface ridge is expected to extend into the region
from the northeast on Tue, in assoc/w a strengthening surface
high over the Northern Plains. At this time, any potential for
convection is expected to remain well south and west of the GLD
CWA.

.LONG TERM...(Tuesday night through Monday)
Issued at 224 PM MDT Mon May 14 2018

This period will be filled with chances for rainfall until Sunday.

Tuesday night a compact upper level short wave trough will slowly
move east across the forecast area during the night through
Wednesday afternoon.  Very unusual to have a constant chance for
rainfall from the same synoptic feature for this long, but models do
agree with having the feature move through the forecast area during
this time frame.  Data suggests the best time frame for severe
weather will be Wednesday afternoon.  However the cloud cover may
end up putting a damper on the storm intensity.  Based on similar
previous events, don't foresee a large area of rainfall moving
across the forecast area during this entire timeframe.  Instead
would expect the area of rainfall diminishing in coverage/intensity
overnight Tuesday night then redeveloping late morning Wednesday.

Due to the environment being worked over with the area of storms
Wednesday and a short wave ridge moving in, am not very optimistic
with storm chances Wednesday night.

Rain chances return Thursday through Saturday as multiple upper
level short wave troughs move over a cold front that will stall over
the forecast area Thursday night through Saturday afternoon.  Where
the rain chances end up occurring will be heavily dependent on the
location of the front.  Currently the models agree the front will be
over the forecast area during this time frame, but disagree with
specifically where.  Regardless of where the front stalls, this will
be a perfect setup for repeated rainfall, and possibly flooding.
Would expect rainfall chances to increase in the coming days due to
this very favorable setup for precipitation.

The best chance for any severe weather Thursday through Saturday
will be Thursday.  However, the best instability will be east of
Highway 27 while the best lift from the approaching upper level
short wave trough will be west of Highway 27 in the late afternoon,
close to the time the environment begins to stabilize.  So while the
instability and shear will be favorable for severe weather, the
lifting mechanism may be moving in too late in the day to produce
anything more than an isolated super cell or two.

Sunday will likely be dry as the cold front will be south of the
forecast area along with the best lift.  Monday the front begins to
move back north into the forecast area, bringing chances for
rainfall with it.

Temperatures for the period will be the warmest Wednesday, Thursday,
and Friday (for those south of the front Friday) prior to the
arrival of the cold front. Behind the front temperatures will be
near or below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 532 PM MDT Mon May 14 2018

GLD will remain VFR through the TAF period with an area of showers
and isolated thunderstorms moving through across the TAF site
from 00Z through about 08Z. Ceilings will lower to about 3kft AGL,
but conditions are expected to remain VFR overnight with skies
becoming mostly sunny with lower clouds diminishing through the
day.

MCK will remain VFR through the 00Z TAF period with ceilings
around 4kft AGL through the evening and overnight hours with skies
becoming mostly sunny as lower clouds diminish through the day.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JTL
AVIATION...LOCKHART
Hazardous weather outlook, May 14, 11:13 AM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1013 AM MDT Mon May 14 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151615-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1013 AM MDT Mon May 14 2018 /1113 AM CDT Mon May 14 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated severe thunderstorm will be possible in eastern Colorado
between 4 pm this afternoon and 10 pm this evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Isolated severe thunderstorms will be possible over most of the Tri-
State area late Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

Vincent

In the hours before

Special weather statement, May 14, 5:07 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
407 PM MDT MON MAY 14 2018

COZ091-142230-
Kit Carson County CO-
407 PM MDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 430 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thurman, or 20 miles northwest of Flagler, moving southeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

LAT...LON 3957 10315 3957 10293 3934 10299 3939 10316
TIME...MOT...LOC 2207Z 293DEG 27KT 3955 10325

DLF
Local storm report, May 14, 5:26 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             FLAGLER                 39.29N 103.07W
05/14/2018  E1.75 INCH       KIT CARSON         CO   PUBLIC

            VIA TWITTER

&&

024
Local storm report, May 14, 6:22 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             12 S VONA               39.13N 102.74W
05/14/2018  E2.75 INCH       KIT CARSON         CO   STORM CHASER

            BROKEN WINDSHIELDS ON CHASER VEHICLE

&&

024
Local storm report, May 14, 6:37 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             13 N CHEYENNE WELLS     39.01N 102.35W
05/14/2018  E2.50 INCH       CHEYENNE           CO   STORM CHASER

0532 PM     TSTM WND GST     13 N CHEYENNE WELLS     39.01N 102.35W
05/14/2018  E75.00 MPH       CHEYENNE           CO   STORM CHASER

&&

024
Local storm report, May 14, 7:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             WESKAN                  38.86N 101.96W
05/14/2018  E3.00 INCH       WALLACE            KS   STORM CHASER

&&

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:13 PM CDTSevere Thunderstorm WarningGLDWallace32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.